Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS Midland/Odessa, TX

May 19, 2015Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 19, 2015, 1:18 AM CDT for Glasscock County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 1:18 AM CDT (06:18 UTC)
Expired
May 19, 2015, 4:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WGUS54 KMAF 190618
FFWMAF
TXC173-329-190915-
/O.NEW.KMAF.FF.W.0024.150519T0618Z-150519T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 AM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 415 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN LIKELY CAUSING FLASH FLOODING ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRABERRY
  AND GARDEN CITY.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  CR 110 CROSSING LACY CREEK TRIBUTARY...
  CR 110 CROSSING LACY CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...NORTH
CONCHO RIVER...MIDLAND DRAW...JOHNSON DRAW...DOBSON CREEK...LACY
CREEK...FOOL CREEK...INDIAN CREEK...MIDDLE CONCHO RIVER...MUSTANG
DRAW...POLECAT CREEK...APPLE CREEK...MIDDLE FORK APPLE CREEK AND
STERLING CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3167 10205 3201 10183 3198 10126 3165 10126

$$
RHLUCHAN
1 follow-up statement
816 
WGUS74 KMAF 190721
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 AM CDT TUE MAY 19 2015

TXC173-329-190915-
/O.CON.KMAF.FF.W.0024.000000T0000Z-150519T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-MIDLAND-
221 AM CDT TUE MAY 19 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHEASTERN MIDLAND AND GLASSCOCK COUNTIES...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THE WEST TEXAS MESONET STATION 5SW OF ST. LAWRENCE IN SOUTHERN 
GLASSCOCK COUNTY REPORTED 1.54 INCHES OF RAINFALL WITH THESE 
STORMS...WITH 1.41 INCHES IN ONE HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRABERRY AND
GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...NORTH
CONCHO RIVER...MUSTANG DRAW...MIDLAND DRAW...JOHNSON DRAW...DOBSON
CREEK...LACY CREEK...FOOL CREEK...INDIAN CREEK...MIDDLE CONCHO
RIVER...POLECAT CREEK...APPLE CREEK...MIDDLE FORK APPLE CREEK AND
STERLING CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3167 10205 3201 10183 3198 10126 3165 10126

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 12:49 AM CDT, 29 minutes earlier.

Area forecast discussion, May 19, 12:49 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 AM CDT Tue May 19 2015

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

Showers and thunderstorms continue tonight, and while the bulk of
activity has shifted east of area terminals, high-resolution
guidance indicates the potential for additional development across
SE NM late tonight which would move east across northern portions
of the area, impacting KPEQ, KINK, and KMAF toward daybreak. Have
included TEMPOs to account for associated SHRA/TSRA, and will
continue to monitor tonight. Other concern is for low-end MVFR/IFR
fog and low ceiling development late tonight lasting through
early Tuesday morning. Any low ceilings that develop should
gradually improve to VFR by late Tuesday morning. Otherwise,
breezy southerly to southeasterly winds will continue through the
forecast period.

&&

.PREV DISCUSSION... /ISSUED 1038 PM CDT Mon May 18 2015/

UPDATE...

Have updated the forecast to drop mention of the severe
thunderstorm watch.

DISCUSSION...

Convection has waned a bit over the Permian Basin but
redevelopment is expected as warm upglide gins up further storms.
With all the outflow boundaries around, it's hard to say where,
but the southern portions of the Basin stand to get the best shot
of precip overnight. Heavy rainfall is still indicated, and a
flash flood watch remains in effect until Tuesday afternoon for
the upper Trans Pecos, Permian Basin, and western Low Rolling
Plains portions of west Texas, and all of southeastern New Mexico.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Ward...Winkler.

&&

84/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 18, 2:45 PM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON MAY 18 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO
POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS
SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN
REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE
WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO
SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 18, 8:32 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     GRANDFALLS              31.34N 102.85W
05/18/2015                   WARD               TX   TRAINED SPOTTER

            WINDS CAUSED A 20 FOOT TREE TO SPLIT IN HALF.

&&

MSCHULDT
Local storm report, May 18, 8:46 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      2 S COYANOSA            31.21N 103.07W
05/18/2015                   PECOS              TX   TRAINED SPOTTER

            SEVERAL CARS WERE SWEPT OFF THE ROAD.

&&

MSCHULDT
Local storm report, May 18, 8:47 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     2 S COYANOSA            31.21N 103.07W
05/18/2015                   PECOS              TX   TRAINED SPOTTER

            POWERLINES WERE DOWN AND THERE WERE HAIL DRIFTS.

&&

MSCHULDT
Special weather statement, May 18, 9:08 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT MON MAY 18 2015

TXZ061-062-069-190300-
ECTOR-MIDLAND-UPTON-
908 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MIDLAND...NORTHERN UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 1000
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF MIDKIFF AT 908 PM
CDT...MOVING NORTH AT 20 MPH. THIS STORM IS EXPECTED TO REACH MIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3202 10233 3206 10181 3155 10180 3156 10230
TIME...MOT...LOC 0208Z 176DEG 20KT 3166 10215
Local storm report, May 18, 11:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             MCCAMEY                 31.13N 102.22W
05/18/2015  M1.75 INCH       UPTON              TX   LAW ENFORCEMENT

&&

JP
Special weather statement, May 19, 12:47 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT TUE MAY 19 2015

TXZ062-063-069-070-190645-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
1247 AM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING GLASSCOCK...REAGAN...SOUTHEASTERN MIDLAND AND UPTON
COUNTIES UNTIL 145 AM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
SOUTHWEST OF RANKIN AT 1247 AM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3115 10136 3108 10194 3108 10213 3166 10217
      3204 10180 3205 10131
TIME...MOT...LOC 0547Z 255DEG 22KT 3119 10196

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward45 min
May 18, 7:13 PM CDTSpecial Weather StatementMAFYoakum47 min
May 18, 7:42 PM CDTTornado WarningMAFPecos33 min
May 18, 8:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 18, 8:08 PM CDTFlash Flood WarningMAFPecos3 hr
May 18, 8:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward48 min
May 18, 8:23 PM CDTSpecial Weather StatementMAFMidland22 min
May 18, 8:25 PM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
May 18, 8:28 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 18, 8:37 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
May 18, 9:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward44 min
May 18, 9:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 18, 10:32 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 18, 10:40 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
May 18, 10:57 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
May 18, 10:59 PM CDTAreal Flood WarningMAFCrane, Pecos, Reeves, Ward, Winkler10 hr
May 18, 11:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 18, 11:48 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
May 19, 12:02 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 12:35 AM CDTSevere Thunderstorm WarningMAFPecos40 min
May 19, 12:47 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Reagan, Upton58 min
May 19, 1:09 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 19, 1:48 AM CDTSpecial Weather StatementMAFGlasscock, Reagan57 min
May 19, 7:23 AM CDTSpecial Weather StatementMAFDawson52 min
May 19, 7:36 AM CDTSevere Thunderstorm WarningMAFDawson24 min
May 19, 10:49 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward20 hr
May 19, 3:15 PM CDTSpecial Weather StatementMAFUpton45 min
May 19, 3:24 PM CDTSpecial Weather StatementMAFCrane51 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
May 19, 3:36 PM CDTTornado WarningMAFPecos39 min
May 19, 3:54 PM CDTSevere Thunderstorm WarningMAFCrane, Upton51 min
May 19, 4:05 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 19, 4:12 PM CDTTornado WarningMAFPecos33 min
May 19, 4:44 PM CDTTornado WarningMAFPecos46 min
May 19, 5:11 PM CDTSpecial Weather StatementMAFTerrell64 min
May 19, 5:19 PM CDTSpecial Weather StatementMAFDawson56 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 19, 5:28 PM CDTTornado WarningMAFPecos, Terrell47 min
May 19, 6:12 PM CDTTornado WarningMAFPecos, Terrell48 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
May 19, 6:30 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.